A 67-year-old lady presents anxious, confused and agitated. She has also vomited several times. She has recently been started on a course of amoxicillin for a presumed chest infection by one of your colleagues. You are unable to take a coherent history from her but she has her regular medications with her, which include aspirin, simvastatin and carbimazole. She has a friend with her who states she stopped taking her medications a few days ago. Her observation are: temperature 38.9°C, HR 142, RR 23, BP 173/96, SaO2 97% on air.

  1. What is the most likely diagnosis?
Show Answer

The most likely diagnosis in this case is thyrotoxic crisis (thyroid storm). Thyrotoxic crisis is a rare but serious and potentially life-threatening complication of hyperthyroidism.

The typical clinical features of thyrotoxic storm include:

  • Fever
  • Tachycardia (typically >140 bpm)
  • Arrhythmias
  • Nausea and vomiting
  • Diarrhoea
  • Tremor
  • Abdominal pain
  • Agitation and confusion
  • Heart failure
  • Hypotension
  • Myocardial ischaemia
  1. What is the cause of this condition?
Show Answer

The transition from hyperthyroidism to thyrotoxic crisis can be caused by a variety of factors, but potential triggers include non-compliance with thyroid medications, infection and sepsis, trauma, dehydration, myocardial ischaemia and infarction, and concurrent psychiatric illness.

  1. How should this patient be treated?
Show Answer

Thyrotoxic crisis is a medical emergency that requires urgent hospital assessment and admission. As soon as the diagnosis is suspected, emergency treatment should be commenced, even before the results of thyroid function tests are available.

The treatment of this patient should include:

  • Resuscitation measures: oxygen, intravenous fluids, nasogastric tube if there is vomiting
  • Treatment of the precipitating cause, in this case the chest infection with appropriate antibiotics
  • Antithyroid treatment – carbimazole or propylthiouracil
  • Lugol’s solution (aqueous iodine oral solution) – ideally this should be given at least four hours after antithyroid treatment has been initiated to prevent stimulation of new hormone synthesis
  • Beta-blockers for symptom control (e.g. IV propranolol 5 mg, then orally) Diltiazem can be used if propranolol is contra-indicated.
  • Hydrocortisone administration is also recommended to treats possible relative adrenal insufficiency while also decreasing T4 to T3 conversion.
  • Chlorpromazine can be given for sedation if the patient is agitated
  • Keep patient cool with tepid sponging and with paracetamol

 

 

Header image used on licence from Shutterstock

Pin It on Pinterest